Alabama, 2016

Drought in Alabama, September 1 to 30, 2016

September 1 to 30, 2016 · NWS BMX · 13 events in 13 counties and zones

Drought conditions continued to worsen over central Alabama with Extreme Drought (D3) conditions developing across portions of east central Alabama. Below normal rainfall and above average temperatures continued across central Alabama with several counties added to the Severe Drought (D2) category.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Drought conditions continued to worsen over central Alabama with Extreme Drought (D3) conditions developing across portions of east central Alabama. Below normal rainfall and above average temperatures continued across central Alabama with several counties added to the Severe Drought (D2) category. Observing sites in the |Severe to Extreme Drought category were near 10 inches below normal rainfall for the year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 31, 10:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 31, 10:42 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1142 PM CDT WED AUG 31 2016

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
Through Thursday.

Guidance continues to converge on now Tropical Storm Hermine moving
northward and transitioning to the northeast tonight into Thursday
as the upper ridge is expected to break down allowing the weak
gradients to allow Hermine to be pulled toward the gulf coast.
The latest data does show a slight change in the track a little to
the west as opposed to previous runs, still including the Big Bend
area of Florida, but she could also affect a tad more of the Florida
Panhandle. By Thursday, we should see a little better rain chances
for the southeast as Hermine inches closer toward the Florida coast
and across the rest of the area thanks to an upper trough that will
swing and dig across Eastern Conus allowing for shortwaves to
traverse the base and generate some diurnal convection across
Central Alabama. Winds from Hermine should not be an issue during
the day Thursday with only a few afternoon minor gusts expected (12-
20KTS) generally across the southeast and should remain below
advisory criteria.

08

.LONG TERM...
Thursday night through Tuesday.

Hermine is currently forecast to make landfall as a strong
tropical storm or weak hurricane near Apalachicola FL Thursday
night and move northeastward across southern Georgia through
Friday. Model guidance has shifted a bit westward and slower with
the track. Rainfall and winds are still expected to be asymmetric
with the greatest impacts on the east side of the track, east and
southeast of the forecast area. However, given the westward
shift, rain chances and QPF were adjusted westward, and increased
in the extreme far southeastern counties. Highest rain chances in
the far southeast will be after midnight Thursday night into
Friday morning. There will probably a sharp cutoff on the
northwest side of the rain shield due to the presence of dry air,
so rain chances will have to continue to be adjusted. Excessive
rainfall is still not expected. Winds in the far southeastern
counties will be breezy especially on the back side of the system
on Friday, with sustained winds currently forecast to be 10-15 kts
with gusts of 20-25 kts. This remains below wind advisory criteria
(sustained 20 kts and/or gusts of 30 kts). Confidence is too low
to mention any wind hazards in the HWO but trends will continue to
be monitored, especially if there are any more westward shifts in
the track. Lightning will probably remain isolated due to limited
instability.

Elsewhere across the forecast area, some models do
keep some shower and thunderstorm activity going into Thursday
evening along a frontal boundary and mid-level moisture axis
moving in from the northwest ahead of an approaching upper-level
trough. If these trends continue then low rain chances may need to
be expanded northwestward Thursday night. On Friday, subsidence
will be moving in as Hermine moves in from the east, but an upper-
level trough axis moving through and remnant moisture may at least
squeeze out scattered showers across the east behind Hermine's
rain shield. A gradient in high temperatures is expected with
highs ranging from the mid 80s east to low 90s west. Dry
conditions should quickly build in Friday evening. With drier air
moving in the typically cooler locations in the north and east
lows will fall into the 60s.

Looking at the extended period, a strong mid-level ridge will
build across the Southeast with highs in the 90s continuing. Only
small chances of isolated afternoon convection are expected mainly
in the far south given sufficient moisture.

32/Davis

&&

.AVIATION...
06Z TAF Discussion.

VFR conditions will continue through much of the TAF period. The
exception may come in the form of small showers/storms during the
afternoon with a PROB30 at all sites. Winds should generally
remain light from the northeast around the periphery of Tropical
Storm Hermine although a few gusts of 15-18kt are possible. Will
need to monitor Hermine as it makes landfall. A shift to the left
in its track could cause an increase in winds and rain for KTOI
and KMGM after 00z.

87/Grantham

&&

.FIRE WEATHER...

Generally dry conditions are expected for today with slightly
better chances on Thursday, but still low. No impacts are expected
from Tropical Depression 9. Critical fire weather conditions are
not expected. Dry conditions will be in place after Saturday
afternoon.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 31, 3:01 AM CST, 20 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
401 AM CDT WED AUG 31 2016

ALZ011>015-017>050-011215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
401 AM CDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Lamar

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) continued.

Drought, Jefferson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) developed.

Drought, Shelby

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Drought conditions worsened from Severe (D2) to Extreme Conditions (D3).

Drought, St. Clair

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Drought Monitor
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Drought conditions worsened from Severe (D2) to Extreme Conditions (D3).

Drought, Cherokee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Drought conditions worsened from Severe (D2) to Extreme Conditions (D3).

Drought, Calhoun

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) continued.

Drought, Cleburne

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Drought Monitor
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Drought conditions worsened from Severe (D2) to Extreme Conditions (D3).

Drought, Clay

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) continued.

Drought, Randolph

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) continued.

Drought, Tallapoosa

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Drought Monitor
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) continued.

Drought, Chambers

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Drought Monitor
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Drought conditions worsened from Severe (D2) to Extreme Conditions (D3).

Drought, Lee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Drought conditions worsened from Severe (D2) to Extreme Conditions (D3).

Drought, Macon

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Macon forecast zone
Reported by
Drought Monitor
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) developed.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658455, 658456, 658457, 658458, 658460, 658461, 658462, 658463, 658464, 658465, 658466, 658467, 658468.